Respiratory care in familial dysautonomia: Systematic review and expert consensus recommendations
BACKGROUND:Familial dysautonomia (Riley-Day syndrome, hereditary sensory autonomic neuropathy type-III) is a rare genetic disease caused by impaired development of sensory and afferent autonomic nerves. As a consequence, patients develop neurogenic dysphagia with frequent aspiration, chronic lung disease, and chemoreflex failure leading to severe sleep disordered breathing. The purpose of these guidelines is to provide recommendations for the diagnosis and treatment of respiratory disorders in familial dysautonomia. METHODS:We performed a systematic review to summarize the evidence related to our questions. When evidence was not sufficient, we used data from the New York University Familial Dysautonomia Patient Registry, a database containing ongoing prospective comprehensive clinical data from 670 cases. The evidence was summarized and discussed by a multidisciplinary panel of experts. Evidence-based and expert recommendations were then formulated, written, and graded using the Grading of Recommendations, Assessment, Development, and Evaluation (GRADE) system. RESULTS:Recommendations were formulated for or against specific diagnostic tests and clinical interventions. Diagnostic tests reviewed included radiological evaluation, dysphagia evaluation, gastroesophageal evaluation, bronchoscopy and bronchoalveolar lavage, pulmonary function tests, laryngoscopy and polysomnography. Clinical interventions and therapies reviewed included prevention and management of aspiration, airway mucus clearance and chest physical therapy, viral respiratory infections, precautions during high altitude or air-flight travel, non-invasive ventilation during sleep, antibiotic therapy, steroid therapy, oxygen therapy, gastrostomy tube placement, Nissen fundoplication surgery, scoliosis surgery, tracheostomy and lung lobectomy. CONCLUSIONS:Expert recommendations for the diagnosis and management of respiratory disease in patients with familial dysautonomia are provided. Frequent reassessment and updating will be needed.
Simultaneous Diagnosis of Active Pulmonary Tuberculosis and B-Cell Non-Hodgkin's Lymphoma with Pleural Involvement [Meeting Abstract]
Modafinil for Somnolence in the Intensive Care Unit. A Retrospective Case Series [Meeting Abstract]
Severe thrombocytopenia induced by vancomycin-dependent anti-platelet antibodies [Meeting Abstract]
INTRODUCTION: Vancomycin has been implicated uncommonly in the development of immune-mediated thrombocytopenia. We present the case of a patient who developed severe thrombocytopenia after receiving vancomycin that was refractory to several therapies. CASE PRESENTATION: A 69-year-old woman with metastatic breast cancer, atrial fibrillation (on coumadin) and CKD stage III was admitted after a fall. She was treated for pneumonia with ceftriaxone and azithromycin. On hospital day 2, the patient became encephalopathic, hypotensive and required endotracheal intubation for hypercapneic respiratory failure. Antibiotics were broadened to vancomycin and piperacillin/tazobactam. On hospital day 3, the platelet count abruptly dropped from 168x103/mL to 1x103/mL with initially stable hemoglobin and WBC count. Labs and peripheral smear did not suggest a microangiopathic hemolytic process or worsening coagulopathy. The patient developed small-volume hemoptysis and extensive ecchymoses. Druginduced thrombocytopenia was suspected and vancomycin was discontinued. Notably, the patient was not exposed to any heparin products as her INR was therapeutic. She received prothrombin complex concentrate and plasma to reverse her coagulopathy, along with a total of 8 units of platelets and 2 units of pRBCs. Intravenous immunoglobulin was given but the platelet count never recovered. The patient developed worsening hypoxic respiratory failure and died in hospice on hospital day 7. Labs subsequently confirmed the presence of vancomycin-dependent anti-platelet IgM and IgG antibodies. DISCUSSION: Thrombocytopenia induced by vancomycin exposure is thought to be due to the synthesis of IgG and IgM antibodies that interact with the glycoprotein IIb/IIIa receptor on the platelet surface in a vancomycin dependent manner, with subsequent platelet activation and destruction. Thrombocytopenia typically occurs after several days of exposure to vancomycin but platelet counts can drop precipitously in patients who have been previously exposed. We suspect this patient had prior vancomycin exposure given the rapid drop in platelet count. The degree of thrombocytopenia induced by vancomycin can be very severe and platelet transfusion is often ineffective. Cessation of vancomycin is essential, which results in normalization of the platelet count in most patients. Intravenous immunoglobulin and plasmapheresis have been used to neutralize or remove the vancomycin-dependent antibodies. Delayed clearance of vancomycin from renal failure can delay the recovery of platelet counts, which was likely a factor for our patient. CONCLUSIONS: Our case highlights drug-induced thrombocytopenia as a rare but life-threatening complication of vancomycin administration. Immediate discontinuation of vancomycin is paramount; however, platelet destruction may be so rapid and refractory to treatment that clinical consequences can be dire
Typhoid Fever and Acute Appendicitis: A Rare Association Not Yet Fully Formed
Infections caused by foodborne enteric pathogens including typhoidal and non-typhoidal Salmonella species can mimic symptoms of acute appendicitis. The association between such bacterial pathogens and pathology-proven acute appendicitis has been described, but this link is poorly understood. Here we describe a case of a young man with typhoid fever presenting with histology-proven acute appendicitis requiring urgent appendectomy, and provide a brief review of relevant literature to prompt more widespread recognition of this rare cause of a common surgical emergency.
Evaluation of ventilator bundle compliance at academic medical centers : a Univiersity HealthSystem Consortium (UHC) [Meeting Abstract]
Philadelphia : Lippincott Williams & Wilkins, 2004
Can specialists improve asthma care utilizing patient-centered tools? [Meeting Abstract]
Related topics: fat embolism syndrome and the acute respiratory distress syndrome
New York : McGraw-Hill, 1999
Pulmonary involvement in Fabry disease
Fabry disease is an X-linked inborn error of metabolism resulting from deficient activity of alpha-galactosidase A. Although several case reports have suggested an association between Fabry disease and airway obstruction, this has not been investigated in a large series of patients. We studied 25 unselected, consecutive, enzymatically diagnosed men referred to a General Clinical Research Center for evaluation. Thirty-six percent complained of dyspnea, and 24% had cough and/or wheezing. Symptoms were similar in smokers and nonsmokers. Nine (36%) had airway obstruction on spirometry; this finding was associated with age > or = 26 yr (p < 0.05) and dyspnea or wheezing (p < 0.005), but only weakly with smoking (p = 0.062). Five of eight patients responded to bronchodilators, but all 10 methacholine challenges were negative. Chest radiographs revealed normal lung fields in 24 patients and streaky bibasilar densities in one. No pulmonary uptake occurred on 67Ga citrate scans (18 patients) and 111In-tagged leukocyte scans (16 patients). Specific alpha-galactosidase A mutations were identified in 17 patients; all three patients with frameshift mutations and both subjects with the D264V missense mutation had obstructive impairment. We conclude that airway obstruction commonly occurs in patients with Fabry disease regardless of smoking history, and it increases with age. The presence of obstruction may be associated with certain mutations and most likely results from fixed narrowing of the airways by accumulated glycosphingolipid